Maryland, 2024Damaging Winds in Maryland, May 25, 2024
May 25, 2024 · NWS LWX · 2 events in 1 county or zone
An isolated thunderstorm produced localized damaging wind gusts over portions of western Maryland.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- $12,000
- Crop damage
- None recorded
- Events
- 2
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
An isolated thunderstorm produced localized damaging wind gusts over portions of western Maryland.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Baltimore/Washington wrote its last area forecast discussion before the first event at May 25, 2:11 PM EST, 3 hours 30 minutes earlier.
Area forecast discussion, May 25, 2:11 PM EST, 3 hours 30 minutes before
Area Forecast Discussion
National Weather Service Baltimore MD/Washington DC
311 PM EDT Sat May 25 2024
.SYNOPSIS...
A front will waver mainly north of the area through Sunday.
Eventually, a much stronger cold front pushes through the region
Monday night. A secondary cold front moves in by mid-week
before high pressure builds in late next week.
&&
.NEAR TERM /THROUGH TONIGHT/...
A few showers and storms have been developing due to terrain
circulations and lee troughing this afternoon in the mountains,
but the greater threat appears to be after 5 PM. More numerous
storms are occurring across western Pennsylvania in association
with a subtle shortwave trough and an approaching front, and
these may expand southward with time. Instability, shear, and
lapse rates are all on the modest end of the spectrum, but a few
instances of wind damage and hail can't be ruled out with more
organized structures. Any storms that become locked to the
terrain or train briefly due to weak wind fields could pose an
isolated flood threat to vulnerable areas.
There is some uncertainty on whether storms will survive east
of the Blue Ridge this evening, but even if they do they will
likely be in a weakening state. Some CAMs hint a second round of
storms could drop into the highlands this evening before
dissipating. Some showers could also linger near the Chesapeake
Bay until the early morning hours.
Warm and muggy temperatures in the mid to upper 80s this
afternoon will drop back into the upper 50s and 60s tonight.
Patchy fog is possible, especially places that receive rain,
although lingering cloud cover may be a limiting factor.
&&
.SHORT TERM /SUNDAY THROUGH MONDAY NIGHT/...
Should the front from the north dip into the area briefly, it
will likely develop back northward on Sunday. Shortwave ridging
may tend to suppress convection through much of the day.
However, a warm and moist airmass will lead to increasing
instability and weakening inhibition by afternoon. Thunderstorms
appear most likely to develop due to terrain circulations, and
heights will be gradually lowering in the mountains as the
afternoon progresses. Isolated showers and storms may form due
to bay breeze interactions as well. Weak shear will likely limit
an organized severe threat, but those weak wind fields may also
result in slow moving storms over the mountains and an isolated
flood threat. A shortwave trough approaching from the west may
bring a better chance for thunderstorms Sunday evening into
Sunday night/Monday morning, potentially in multiple rounds.
This activity could be tied to severe storms that form across
the Ohio Valley during the day, but it appears unlikely they
would maintain their strength crossing the mountains.
Longwave troughing progresses eastward Monday/Memorial Day,
providing forcing and steepening mid level lapse rates for deep
convection. Instability and shear will support a severe weather
threat, and low level wind fields could increase enough for a
tornado threat as well. However, there are multiple complicating
factors including potential low clouds and/or remnant convection
affecting the area during the morning, and high level clouds
that persist into the afternoon. However, strong forcing and
strong late May insolation will still support a thunderstorm
threat; the main questions involve coverage, timing, and
severity. Storms likely move to the east during the evening,
with the cold front likely pushing east of the area by Tuesday
morning.
&&
.LONG TERM /TUESDAY THROUGH SATURDAY/...
Broad cyclonic flow aloft will set up from the Great Lakes and
southern Ontario over to the northeastern U.S through late in the
week. The presence of lower heights aloft and mainly west to
northwesterly low-level flow will make for a cooler period,
accompanied by decreasing humidity levels. With some embedded
shortwaves racing through the area, showers and isolated
thunderstorms are in the forecast through Wednesday.
Cooler air becomes more noticeable by mid-week behind a secondary
cold front. Behind this system is where dew points really begin to
plummet as values fall into the mid/upper 40s for Thursday and
Friday. While it may be the end of May, it sure will not feel like
it based on high temperatures in the low/mid 70s and the mentioned
lower humidity. Up in the mountains, expect 60s for highs. The
arrival of surface high pressure will also afford mostly sunny skies
each day to finish out the work week. Light winds and clear skies at
night should yield some decent radiational cooling effects. Areas
west of the Blue Ridge could see widespread mid/upper 40s, with even
a few upper 30s along the Allegheny ridgetops.
Looking into the start of next weekend which marks the beginning of
June and Meteorological Summer, building heights aloft should allow
for warmer conditions. Forecast high temperatures return to the 80
degree mark in many areas. Ensemble temperature spread becomes
notable at this point with a number of members favoring closer to
the low/mid 80s. Thus, the forecast could go up during subsequent
packages.
&&
.AVIATION /19Z SATURDAY THROUGH THURSDAY/...
Isolated thunderstorms have developed near MRB and CHO already,
although there may be a brief pause until additional storms move
in from the west during the late afternoon/early evening. There
is enough of a signal of storms continuing eastward that a VCTS
has been added to IAD/DCA, but with rapid weakening, thunder
appears less probable as far east as BWI/MTN. Fog may develop
late tonight, especially in areas where it rains, although
clouds could be a limiting factor. It's also possible low clouds
push in from the east, affecting MTN/BWI.
Shower and storm coverage is expected to be sparse most of
Sunday with weak high pressure. A better chance of thunderstorms
may arrive Sunday evening or Sunday night. Sub-VFR ceilings may
also develop, especially at BWI/MTN Sunday night into Monday
morning.
Thunderstorms are likely Monday afternoon and/or evening and
could be severe. However there are some uncertainties in timing
and coverage.
Behind the strong cold front pushing through during Memorial Day,
winds on Tuesday and Wednesday will largely be out of the west. A
secondary frontal system moves in mid-week allowing for a shift to
northwesterly winds by as early as Wednesday afternoon. Expect
afternoon gusts up to 15 knots, perhaps even up to 20 knots at
times. While conditions should mainly be VFR, the threat for showers
and isolated thunderstorms could lead to occasional restrictions.
Dry weather returns for Thursday with VFR conditions and lighter
northwesterly winds.
&&
.MARINE...
Winds should remain below SCA criteria through Sunday.
Southerly channeling could lead to marginal SCA conditions on
the bay Sunday night. Isolated t-storms are possible this
evening and again late Sunday into early Monday morning.
Thunderstorms are likely on Memorial Day during the afternoon
and evening, some of which are likely to be severe and require
SMWs. SCAs are likely Monday through Monday night as southerly
flow increases ahead of an approaching front.
Any convective threat from the day before should be over by Tuesday
morning. Sub-advisory levels westerly winds are expected through
Wednesday afternoon before turning northwesterly behind a secondary
front. Any surge of winds with this system should wait until the
following day.
&&
.TIDES/COASTAL FLOODING...
Water levels are expected to gradually rise this weekend given
south to southeasterly winds. Many tidal sites see their higher
of the two high tides reach Action stage. Further increases are
likely into Monday/Memorial Day which could lead to some minor
coastal flooding.
&&
.LWX WATCHES/WARNINGS/ADVISORIES...
DC...None.
MD...None.
VA...None.
WV...None.
MARINE...None.
&&
SYNOPSIS...ADS
NEAR TERM...ADS
SHORT TERM...ADS
LONG TERM...BRO
AVIATION...ADS/BRO
MARINE...ADS/BRO
TIDES/COASTAL FLOODING...LWX
Hazardous weather outlook, May 25, 3:06 PM EST, 2 hours 35 minutes before
Hazardous Weather Outlook
National Weather Service Baltimore MD/Washington DC
406 PM EDT Sat May 25 2024
ANZ530>543-DCZ001-MDZ008-011-013-014-016>018-504-506-508-
VAZ053>057-527-261000-
Chesapeake Bay north of Pooles Island MD-
Chesapeake Bay from Pooles Island to Sandy Point MD-
Chesapeake Bay from Sandy Point to North Beach MD-
Chesapeake Bay from North Beach to Drum Point MD-
Chesapeake Bay from Drum Point MD to Smith Point VA-
Tidal Potomac from Key Bridge to Indian Head MD-
Tidal Potomac from Indian Head to Cobb Island MD-
Tidal Potomac from Cobb Island MD to Smith Point VA-
Patapsco River including Baltimore Harbor-
Chester River to Queenstown MD-Eastern Bay-
Choptank River to Cambridge MD and the Little Choptank River-
Patuxent River to Broomes Island MD-
Tangier Sound and the inland waters surrounding Bloodsworth
Island-District of Columbia-Cecil-Southern Baltimore-
Prince Georges-Anne Arundel-Charles-St. Marys-Calvert-
Central and Southeast Montgomery-Central and Southeast Howard-
Southeast Harford-Fairfax-Arlington/Falls Church/Alexandria-
Stafford-Spotsylvania-King George-
Central and Southeast Prince William/Manassas/Manassas Park-
406 PM EDT Sat May 25 2024
This Hazardous Weather Outlook is for the Maryland portion of the
Chesapeake Bay, Tidal Potomac River, and I-95 corridor through
central Maryland, northern Virginia, and District of Columbia.
.DAY ONE...Tonight
No hazardous weather is expected at this time.
.DAYS TWO THROUGH SEVEN...Sunday through Friday
There is a potential for severe storms capable of producing
considerable wind damage, large hail, and the threat for an
isolated tornado Monday afternoon and evening.
Heavy rain from thunderstorms may lead to isolated instances of
flooding Monday afternoon and evening.
.SPOTTER INFORMATION STATEMENT...
Spotter activation will likely be needed Memorial Day.
MDZ003>006-503-505-507-VAZ025>031-036>040-050-051-501-502-505>508-
526-WVZ050>053-055-261000-
Washington-Frederick MD-Carroll-Northern Baltimore-
Northwest Montgomery-Northwest Howard-Northwest Harford-Augusta-
Rockingham-Shenandoah-Frederick VA-Page-Warren-Clarke-Nelson-
Albemarle-Greene-Madison-Rappahannock-Orange-Culpeper-
Northern Fauquier-Southern Fauquier-Western Loudoun-
Eastern Loudoun-Northern Virginia Blue Ridge-
Central Virginia Blue Ridge-Northwest Prince William-Hampshire-
Morgan-Berkeley-Jefferson-Hardy-
406 PM EDT Sat May 25 2024
This Hazardous Weather Outlook is for portions of eastern West
Virginia, northern and central Virginia, and central and western
Maryland.
.DAY ONE...Tonight
An isolated severe thunderstorm with damaging winds and large hail
is possible this evening. An isolated instance of flooding is
also possible, especially west of the Blue Ridge Mountains.
.DAYS TWO THROUGH SEVEN...Sunday through Friday
There is a potential for severe storms capable of producing
considerable wind damage, large hail, and the threat for an
isolated tornado Monday afternoon and evening.
Heavy rain from thunderstorms may lead to isolated instances of
flooding Monday afternoon and evening.
.SPOTTER INFORMATION STATEMENT...
Spotter activation will likely be needed Memorial Day.
MDZ001-501-502-VAZ503-504-WVZ501>506-261000-
Garrett-Extreme Western Allegany-Central and Eastern Allegany-
Western Highland-Eastern Highland-Western Grant-Eastern Grant-
Western Mineral-Eastern Mineral-Western Pendleton-
Eastern Pendleton-
406 PM EDT Sat May 25 2024
This Hazardous Weather Outlook is for the Allegheny Front
counties in western Maryland, eastern West Virginia, and Highland
County Virginia.
.DAY ONE...Tonight
An isolated severe thunderstorm with damaging winds and large hail is
possible this evening. An isolated instance of flooding is also
possible.
.DAYS TWO THROUGH SEVEN...Sunday through Friday
There is a potential for severe storms capable of producing
considerable wind damage, large hail, and the threat for an
isolated tornado Monday afternoon and evening.
Heavy rain from thunderstorms may lead to isolated instances of
flooding Monday afternoon.
.SPOTTER INFORMATION STATEMENT...
Spotter activation will likely be needed Memorial Day.
Thunderstorm Wind, Washington
- When
- May 25, 5:41 PM EST
- Where
- Washington County, 0.44 mi NNW of Clear Spg
- Measured
- 56 kt (64 mph) estimated gust
- Property damage
- $10,000
- Reported by
- Emergency Manager
- Coordinates
- 39.656, -77.932
Numerous trees blew down in and around Clear Spring.
Thunderstorm Wind, Washington
- When
- May 25, 6:08 PM EST
- Where
- Washington County, 0.65 mi W of Fiddlesburg
- Measured
- 52 kt (60 mph) estimated gust
- Property damage
- $2,000
- Reported by
- Trained Spotter
- Coordinates
- 39.671, -77.712
Two trees blew down blocking Fountain Road near Gordon Circle.
- Thunderstorm Wind
- Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Tornadoes and Flash Flood in Texas, May 25 to 26, 20247 deaths · 80 injured · $22 million · EF3 · 37 events
- Tornadoes and Hail in Oklahoma, May 25 to 26, 20242 deaths · 23 injured · $50 million · EF3 · 20 events
- Hail and Damaging Wind in Colorado, May 25, 20241 death · 3 injured · $85,000 · 1 in hail · 4 events
- Rip Current in Texas, May 25, 20241 death · 1 event
- Cold in California, May 25, 20241 death · 1 event
- Dust Storm and Hail in Kansas, May 25, 2024$7.0 million · 1.25 in hail · 4 events
- Hail in Kansas, May 25, 2024$3.7 million · 2.75 in hail · 13 events
- Tornadoes and Flash Flood in Oklahoma, May 25, 2024$40,000 · EF1 · 71 events
- Tornado and Hail in Kansas, May 25 to 26, 2024EF2 · 27 events
- Flash Flooding and Hail in Georgia, May 25 to 28, 2024$280,000 · 1.75 in hail · 37 events
- Tornado and Hail in Pennsylvania, May 25, 2024$240,000 · EF0 · 40 events
- Damaging Winds in Colorado, May 25, 2024$1.0 million · 59 kt wind · 2 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1171600, 1171601.